Alert archive / South Dakota / Wind Advisories in 2024
Wind Advisory 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Apr 5, 2024, 1:58 PM CDT for Big Stone County, Traverse County, Minnesota; 26 counties in South Dakota. It took effect at Apr 6, 2024, 7:00 AM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2024, 1:58 PM CDT (18:58 UTC)
- In effect from
- Apr 6, 2024, 7:00 AM CDT
- Expired
- Apr 6, 2024, 11:00 PM CDT
- In force
- 16 hr
- Issued by
- NWS Aberdeen, SD
All 28 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1914 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214 WWUS73 KABR 051858 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 158 PM CDT Fri Apr 5 2024 SDZ003-004-009-015-016-033>035-045-048-060300- /O.NEW.KABR.WI.Y.0008.240406T1200Z-240407T0400Z/ /O.CON.KABR.WI.Y.0007.000000T0000Z-240406T0300Z/ Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- Including the cities of Gettysburg, Murdo, Pierre, Isabel, Mobridge, Fort Pierre, McIntosh, Kennebec, Herreid, and Onida 158 PM CDT Fri Apr 5 2024 /1258 PM MDT Fri Apr 5 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 7 AM CDT /6 AM MDT/ TO 11 PM CDT /10 PM MDT/ SATURDAY... * WHAT...For the current Wind Advisory, southeast winds 25 to 35 mph with gusts up to 55 mph. For the second Wind Advisory, southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Hughes, Jones, Lyman, Stanley, Sully, Campbell, Corson, Dewey, Potter, and Walworth Counties. * WHEN...For the current Wind Advisory, until 10 PM CDT /9 PM MDT/ this evening. For the second Wind Advisory, from 7 AM CDT /6 AM MDT/ to 11 PM CDT /10 PM MDT/ Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-060300- /O.NEW.KABR.WI.Y.0008.240406T1200Z-240407T0400Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- Including the cities of Milbank, Highmore, Fort Thompson, Britton, Miller, Redfield, Ipswich, Eureka, Clark, Wheaton, Sisseton, Faulkton, Clear Lake, Aberdeen, Hayti, Watertown, Webster, and Ortonville 158 PM CDT Fri Apr 5 2024 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 11 PM CDT SATURDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of west central Minnesota and central, north central, and northeast South Dakota. * WHEN...From 7 AM to 11 PM CDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Dorn
4 follow-up statements
323 WWUS73 KABR 060150 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 850 PM CDT Fri Apr 5 2024 SDZ003-004-009-015-016-033>035-045-048-061000- /O.CAN.KABR.WI.Y.0007.000000T0000Z-240406T0300Z/ /O.CON.KABR.WI.Y.0008.240406T1200Z-240407T0400Z/ Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- Including the cities of Kennebec, McIntosh, Herreid, Isabel, Fort Pierre, Gettysburg, Onida, Pierre, Murdo, and Mobridge 850 PM CDT Fri Apr 5 2024 /750 PM MDT Fri Apr 5 2024/ ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM CDT /6 AM MDT/ TO 11 PM CDT /10 PM MDT/ SATURDAY... ...WIND ADVISORY THIS EVENING IS CANCELLED... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected on Saturday. * WHERE...Hughes, Jones, Lyman, Stanley, Sully, Campbell, Corson, Dewey, Potter, and Walworth Counties. * WHEN...From 7 AM CDT /6 AM MDT/ to 11 PM CDT /10 PM MDT/ Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-061000- /O.CON.KABR.WI.Y.0008.240406T1200Z-240407T0400Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- Including the cities of Ortonville, Sisseton, Ipswich, Miller, Hayti, Clark, Milbank, Aberdeen, Clear Lake, Redfield, Fort Thompson, Highmore, Faulkton, Wheaton, Eureka, Britton, Watertown, and Webster 850 PM CDT Fri Apr 5 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 11 PM CDT SATURDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of west central Minnesota and central, north central, and northeast South Dakota. * WHEN...From 7 AM to 11 PM CDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ TMT
853 WWUS73 KABR 060913 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 413 AM CDT Sat Apr 6 2024 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061715- /O.CON.KABR.WI.Y.0008.240406T1200Z-240407T0400Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Mobridge, Clear Lake, Wheaton, Webster, Clark, Ipswich, Ortonville, Highmore, Sisseton, Faulkton, Fort Thompson, Watertown, Eureka, Kennebec, Milbank, Pierre, Miller, Aberdeen, Gettysburg, Herreid, Murdo, Onida, Britton, Hayti, Isabel, Fort Pierre, Redfield, and McIntosh 413 AM CDT Sat Apr 6 2024 /313 AM MDT Sat Apr 6 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of west central Minnesota and central, north central, and northeast South Dakota. * WHEN...Until 11 PM CDT /10 PM MDT/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Parkin
393 WWUS73 KABR 061628 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1128 AM CDT Sat Apr 6 2024 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070400- /O.CON.KABR.WI.Y.0008.000000T0000Z-240407T0400Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Fort Thompson, McIntosh, Ortonville, Britton, Kennebec, Sisseton, Clark, Isabel, Onida, Murdo, Wheaton, Ipswich, Gettysburg, Milbank, Miller, Highmore, Clear Lake, Redfield, Fort Pierre, Pierre, Herreid, Eureka, Webster, Mobridge, Aberdeen, Watertown, Faulkton, and Hayti 1128 AM CDT Sat Apr 6 2024 /1028 AM MDT Sat Apr 6 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of west central Minnesota and central, north central, and northeast South Dakota. * WHEN...Until 11 PM CDT /10 PM MDT/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Wise
422 WWUS73 KABR 070355 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1055 PM CDT Sat Apr 6 2024 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070500- /O.EXP.KABR.WI.Y.0008.000000T0000Z-240407T0400Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Sisseton, Clear Lake, Milbank, Pierre, Miller, Murdo, Onida, McIntosh, Hayti, Isabel, Aberdeen, Mobridge, Clark, Highmore, Watertown, Kennebec, Wheaton, Ortonville, Redfield, Fort Pierre, Ipswich, Webster, Herreid, Fort Thompson, Britton, Faulkton, Gettysburg, and Eureka 1055 PM CDT Sat Apr 6 2024 /955 PM MDT Sat Apr 6 2024/ ...WIND ADVISORY WILL EXPIRE AT 11 PM CDT /10 PM MDT/ THIS EVENING... While still blustery at times tonight, winds have decreased below advisory criteria. $$ Dorn
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Apr 5, 12:39 PM CDT, 1 hour 19 minutes earlier. Its key messages:
- Southeast winds, gusting to 40+ mph, starting late this morning across central South Dakota, then expanding across the CWA Saturday and Sunday. A Wind Advisory is in effect today for central South Dakota.
- Elevated fire danger across the eastern CWA Saturday afternoon into Saturday evening. A Fire Weather Watch has been issued.
- On and off rain showers are expected Saturday through Monday. The chance of rainfall exceeding a quarter inch is high (60-95%) across the region. The chances of exceeding a half inch are more limited to western/south central South Dakota.
Area forecast discussion, Apr 5, 12:39 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1239 PM CDT Fri Apr 5 2024
.KEY MESSAGES...
- Southeast winds, gusting to 40+ mph, starting late this morning
across central South Dakota, then expanding across the CWA
Saturday and Sunday. A Wind Advisory is in effect today for
central South Dakota.
- Elevated fire danger across the eastern CWA Saturday afternoon
into Saturday evening. A Fire Weather Watch has been issued.
- On and off rain showers are expected Saturday through Monday. The
chance of rainfall exceeding a quarter inch is high (60-95%)
across the region. The chances of exceeding a half inch are more
limited to western/south central South Dakota.
&&
.UPDATE...
Issued at 1232 PM CDT Fri Apr 5 2024
See below for an aviation forecast discussion for the 18Z TAFs.
UPDATE Issued at 1119 AM CDT Fri Apr 5 2024
No notable changes planned to the today period forecast. Wind
Advisory remains in place and the Red Flag Warning for
Corson/Dewey still begins at 1 PM CDT today. Will see how
impactful the incoming mid/high level clouds can be on high
temperatures, given current readings that are a good 5 to 10
degrees warmer than this time yesterday.
UPDATE Issued at 624 AM CDT Fri Apr 5 2024
See updated aviation discussion below.
&&
.SHORT TERM /TODAY THROUGH SATURDAY AFTERNOON/...
Issued at 413 AM CDT Fri Apr 5 2024
An upper level ridge will be over the central part of the country
today. This ridge will get pushed east tonight as a strong trough
tracks from the west coast to the Rockies. The main low with the
trough will be accompanied by some fairly strong shortwave energy as
it begins to swing over the Central Plains on Saturday. The
strongest energy during the day looks to only reach Nebraska, but
some leading energy will reach the western half of South Dakota.
At the surface, the region be between high pressure to the east and
low pressure over the Rockies today. Will see a fairly tight
pressure gradient develop over the western half of South Dakota,
with southeasterly winds gusting in excess of 40 mph at times from
late this morning through the evening hours. A Wind Advisory has
been issued for this time period for central South Dakota. The
gradient remains tight as the low to the west reaches the western
high plains tonight. Windy conditions will continue tonight, but
right now look to diminish enough to remain below advisory criteria.
The low to the west will swing from eastern Colorado to western
Nebraska on Saturday. Will see rain spread over the western half of
South Dakota, especially during the afternoon hours. Winds will
again be pretty strong, especially across the eastern CWA where
southeasterly winds will gust in excess of 45 mph. With the rain not
reaching that area, relative humidity values will be somewhat low
(30 to 35 percent). These low humidity values combined with the
strong winds will result in very high to extreme fire danger.
Therefore, have issued a Fire Weather Watch for Saturday afternoon
and evening from the James River Valley eastward.
High temperatures today will be in the mid 50s to lower 60s. Low
temperatures tonight will be in the mid 30s to lower 40s. Highs on
Saturday will be in the mid 50s to the mid 60s.
&&
.LONG TERM /SATURDAY EVENING THROUGH THURSDAY/...
Issued at 413 AM CDT Fri Apr 5 2024
An omega block will be situated over eastern two thirds of the CONUS
through the weekend and into early next week. By nature, this block
will be very slow to move eastward. The western low of the low-high-
low block will very slowly move over our area on Sunday and linger
nearly into Tuesday. The stacked system appears to be able to pull
gulf moisture. Forcing Saturday night is initially strong with well
coupled frontogenesis and upper level forcing. The pressure gradient
also remains very tight with wind gusts in excess of 45 mph
continuing through the day Sunday. However, almost all models show
the system weakening with streams of dry air rotating around the low
later Sunday through Monday. This will probably lend to more on-and-
off shower activity versus widespread persistent rain through the
time frame. Blended model guidance probability of precipitation
exceeding 0.25" is quite high (60-95%) across the region. However,
probability of exceeding an inch drops to less than 20% for all
areas. P-type is predominately rain, although a rain-snow mix is
possible as cooler air gets mixed in on the backside of the low
pressure system. Chances of measurable snowfall are quite low, with
the current ensemble 90th percentile generally not exceeding 0.5"
for any particular location.
The low pressure system finally exits and a more progressive pattern
returns by the second half of the work week. Temperatures return to
above normal and mainly dry conditions are expected. That said,
while there is no model consensus at this point, they do all show
weak waves of energy which could bring brief, light precip to the
region during the later half of the work week and into the weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1232 PM CDT Fri Apr 5 2024
Terminals KABR,KATY,KPIR,KMBG
VFR conditions are forecast through the TAF period. Gusty southeast
surface winds are developing throughout and west of the James River
valley and will continue tonight and Saturday. These blustery
winds will expand to include northeast South Dakota and west
central Minnesota on Saturday. The strongest winds today will
occur across central South Dakota, where gusts in excess of 40
knots are likely. Low level wind shear will occur across portions
of central into northeast South Dakota tonight. The strongest
winds on Saturday are expected to be concentrated across northeast
South Dakota and west central Minnesota, where gusts in excess of
40 knots are possible. Rain shower chances start to increase at
the KPIR terminal between 21Z-00Z Saturday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Saturday afternoon through Saturday
evening for SDZ006>008-011-018>023.
Wind Advisory until 10 PM CDT /9 PM MDT/ this evening for SDZ003-
004-009-015-016-033>035-045-048.
Red Flag Warning until 6 PM MDT this evening for SDZ003-015.
MN...Fire Weather Watch from Saturday afternoon through Saturday
evening for MNZ039-046.
&&
UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...Serr
AVIATION...DornHazardous weather outlook, Apr 5, 4:21 AM CDT, 9 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 421 AM CDT Fri Apr 5 2024 MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-060930- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- 421 AM CDT Fri Apr 5 2024 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated fire danger will occur on Saturday as southeasterly winds gusting in excess of 45 mph combine with low relative humidity values. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-004-009-015-016-033>035-045-048-060930- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 421 AM CDT Fri Apr 5 2024 /321 AM MDT Fri Apr 5 2024/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Elevated fire danger will occur this afternoon and evening as southeasterly winds gusting in excess of 40 mph combine with low relative humidity values. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Parkin
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:11 AM CDT | Fire Weather Watch | ABR | Big Stone, Traverse | 24 hr |
| Apr 5, 3:08 AM CDT | Wind Advisory | ABR | Campbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more | 18 hr |
| Apr 5, 4:13 AM CDT | Red Flag Warning | ABR | Corson, Dewey | 15 hr |
Nearby
Wind Advisories in South Dakota, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.